Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 292, NWS Goodland, KS

August 25, 2004Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2004, 4:04 AM CDT for Rawlins County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2004, 4:04 AM CDT (09:04 UTC)
Expired
Aug 25, 2004, 5:00 AM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:40 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 25, 3:40 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT WED AUG 25 2004

.DISCUSSION...BUSY WITH THUNDERSTORMS MOVING ACROSS THE NORTHERN
ZONES AND A VERY BRIEF DISCUSSION FOLLOWS.

BOTH ETA/GFS APPEAR TO HAVE INITIALIZED DESCENT ACROSS THE CENTRAL
HIGH PLAINS WITH SOME DIFFERENCES ACROSS THE SOUTHWEST WITH 500 MB
HEIGHTS. A HEALTHY SHORT WAVE MOVING NORTHEAST ACROSS SOUTHEAST
COLORADO HAS KEPT THUNDERSTORMS GOING ACROSS THE NORTHWEST/NORTHERN
ZONES AND ACTIVITY WILL DIMINISH AT OR SHORTLY AFTER 12Z ACROSS THE
NORTHEAST ZONES AND MAY INCLUDE A MORNING MENTION IF NECESSARY. DO
NOT THINK ADDITIONAL ACTIVITY WILL DEVELOP WITH SUBSIDENCE BEHIND
EXITING SHORT WAVE. EXPECT WARMING FROM YESTERDAY WITH READINGS
AROUND 90.

SOME WARMING ON THURSDAY AS 06Z ETA BRINGS 850 MB THERMAL RIDGE INTO
THE SOUTHWEST ZONES AHEAD OF BOUNDARY WHICH WILL HANG NORTH OF THE
AREA UNTIL THURSDAY NIGHT. EXPECT HIGHS IN THE LOW/MID 90S WITH WEAK
SURFACE FLOW. REMOVED POPS ON THURSDAY NIGHT WITH LACK OF MOISTURE
THROUGH THE COLUMN.

KEPT A SLIGHT CHANCE MENTION ON FRIDAY AS MOIST UPSLOPE FLOW
DEVELOPS NORTH OF SURFACE LOW. THE INSTABILITY AXIS WILL REMAIN
SOUTHEAST OF THE FORECAST AREA...HOWEVER GOOD UPSLOPE FLOW COMBINED
WITH ASCENT FROM APPROACHING SHORT WAVE KEPT LIKELY MENTION FRIDAY
NIGHT.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, Aug 24, 11:19 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT TUE AUG 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1019 AM MDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND
NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN
KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM
HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE
RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP
DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE
SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR
TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM
NEAR YUMA TO NEAR SCOTT CITY.

BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE
SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON
HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE
UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM
DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND
NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT
ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE
THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE GREATEST  THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR
AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE.
ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE
THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN
FLASH FLOODING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY
THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:06 AM CDTSevere Thunderstorm WarningGLDYuma39 min
Aug 25, 3:04 AM CDTSevere Thunderstorm WarningGLDDundy56 min
Aug 25, 3:55 AM CDTSevere Thunderstorm WarningGLDHitchcock65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.